clostridium%20difficile%20infection
CLOSTRIDIUM DIFFICILE INFECTION
Clostridium difficile infection is commonly associated with antibiotic treatment and is one of the most common nosocomial infections.
Symptoms usually start on days 4-9 of antibiotic treatment, but may also occur up to 8-10 weeks after discontinuation of antibiotics.
Discontinuation of antibiotics may be the only measure needed for patients with only mild diarrhea, no fever, no abdominal pain nor a high WBC count.
Cessation of antibiotics allows for reconstitution of the normal colonic microflora and markedly reduces risk of relapse.

Follow Up

Monitor Patient for Relapse

  • 20-25% of patients w/ C difficile infection will experience recurrent infection
    • Occurring <8 weeks after the onset of prior episode as long as symptoms of prior episode resolved after initial treatment was completed
  • Relapses are not usually due to development of antibiotic-resistant organisms
    • Usually due to germination of persistent spores in the colon after treatment or
    • Reinfection because of reingestion of the pathogen

Infection Control Measures

  • Proper handwashing between patient contacts must be observed
  • Isolate patients w/ C difficile-associated diarrhea
  • Use precautions when in contact w/ the infected patient & the environment
  • Objects & equipment must be properly disinfected
  • Educate patient & hospital staff regarding the disease
  • Judicious use of antibiotics must be exercised to prevent further cases of infection
Digital Edition
Asia's trusted medical magazine for healthcare professionals. Get your MIMS Gastroenterology - Malaysia digital copy today!
Sign In To Download
Editor's Recommendations
Most Read Articles
3 days ago
Older women consuming high levels of dietary fibre in the long term appear to have a lower risk of developing faecal incontinence, a study reports.
Pank Jit Sin, 12 Jun 2018
The common antimicrobial agent, triclosan, has been implicated in colonic inflammation and the disease development of colitis and colitis-associated colon cancer, reveals a study appearing in Science Translational Medicine. [doi:10.1126/scitranslmed.aan4116]